Texas, 2009

Hail and Damaging Winds in Texas, June 13, 2009

June 13, 2009 · NWS MAF · 7 events in 4 counties and zones

Severe weather developed on this day across portions of southwest Texas as abundant moisture resided over the region and a mid-level shortwave trough moved overhead. This feature arrived during the peak heating hours of the day resulting in numerous storms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe weather developed on this day across portions of southwest Texas as abundant moisture resided over the region and a mid-level shortwave trough moved overhead. This feature arrived during the peak heating hours of the day resulting in numerous storms developing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 2:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 13, 2:24 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SAT JUN 13 2009

.UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 398 FOR SCURRY AND MITCHELL
COUNTIES UNTIL 11 PM CDT.

&&

.DISCUSSION...
VERY UNSTABLE ATMOSPHERE RESULTING IN SCATTERED CONVECTION ACROSS
SOUTHWEST TEXAS...WHILE CONVECTION WAS DEVELOPING ALONG A FRONTAL
BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS WHERE VERTICAL AND
DIRECTIONAL 0 TO 6 KM BULK SHEAR WAS BETTER. EXPECT CONVECTION TO
CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD...ESPECIALLY SINCE
THERE IS SOME HINT OF AT LEAST A SHORTWAVE TROUGH IN WATER VAPOR
IMAGERY IMPINGING UPON THE CWA IN SOUTHWEST FLOW ALOFT.  67

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 13 2009/

DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THE NEXT SEVERAL DAYS WITH
AN OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING
ALONG WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE
ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH TUESDAY ACROSS MAINLY WEST TEXAS. A FEW STORMS COULD BE
SEVERE GIVEN CAPE VALES IN EXCESS OF 1000 J/KG WITH MARGINAL
SHEAR VALES OF 20 TO 30 KNOTS.

BEYOND TUESDAY KEPT THE FORECAST DRY FOR NOW AS THE GFS BUILDS AN
UPPER RIDGE WESTWARD OVER THE FORECAST AREA. THE ECMWF KEEPS THE
RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY AND CONTINUES TO
GENERATE CONVECTION NEAR THE DRYLINE. THE GFS ENSEMBLES DO NOT
SUPPORT THE ECMWF AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  98  70  98  /  30  30  30  20
CARLSBAD NM                66  98  65 100  /  10  20  20  10
DRYDEN TX                  74  99  72 100  /  20  10  20  20
FORT STOCKTON TX           73 100  71  99  /  30  30  20  20
GUADALUPE PASS TX          64  88  66  96  /  20  20  20  10
HOBBS NM                   67  98  65 100  /  20  30  30  20
MARFA TX                   60  90  57  94  /  30  30  20  20
MIDLAND INTL AIRPORT TX    72  98  70 100  /  30  30  30  20
ODESSA TX                  72  98  70 100  /  30  30  30  20
WINK TX                    72 100  71 104  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 13, 2:39 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT SAT JUN 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 PM CDT SAT JUN 13 2009 /239 PM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND EAST OF A PRESIDIO TO PECOS TO
SEMINOLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH THE STRONGER STORMS THAT DEVELOP...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT OVER THE NORTHEASTERN
COUNTY WARNING AREA. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM
CDT FOR SCURRY AND MITCHELL COUNTIES.

IN ADDITION...HIGH TEMPERATURES OF 100-105 WARRANT CAUTION FOR THOSE
OUTSIDE FOR AN EXTENDED PERIODS OF TIME. WEAR LIGHT COLORED CLOTHES
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND MONDAY...MAINLY
EAST OF A HOBBS TO CRANE LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS RECOMMENDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 2:18 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SAT JUN 13 2009

TXZ068-069-075-132115-
CRANE-PECOS-UPTON-
318 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS...SOUTHERN
CRANE AND WEST CENTRAL UPTON COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF
IMPERIAL AT 318 PM CDT...MOVING NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL PECOS...SOUTHERN CRANE AND WEST CENTRAL UPTON
COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 13, 2:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT JUN 13 2009

TXZ058-132115-
REEVES COUNTY AND UPPER TRANS PECOS-
325 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF TOYAH LAKE
AT 325 PM CDT...MOVING NORTH AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL REEVES COUNTY...INCLUDING THE CITY OF PECOS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 13, 3:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT SAT JUN 13 2009

TXZ058-074-132130-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
401 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND
SOUTHWESTERN REEVES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF TOYAVALE AT
400 PM CDT...MOVING NORTHEAST AT 25 MPH.  ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER JEFF DAVIS AND REEVES
COUNTY.

GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, Jun 13, 3:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SAT JUN 13 2009

TXZ058-067-075-132200-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
429 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...NORTH
CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER COYANOSA AT 428 PM
CDT...MOVING NORTHEAST AT 25 MPH.  ADDITIONAL STRONG THUNDERSTORMS
WERE DEVELOPING OVER EASTERN REEVES COUNTY...MOVING NORTHEAST AT 25
MPH.

GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE WITH ALL OF THESE STORMS.

The radar

The Midland/Odessa radar (KMAF), 31 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
June 13, 3:45 PM CST to 3:46 PM CST
Where
Ector County, 1.15 mi NNE of West Odessa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.845, -102.492

Hail, Ector

When
June 13, 3:46 PM CST to 3:49 PM CST
Where
Ector County, Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.850, -102.370

Hail, Ector

When
June 13, 3:46 PM CST to 3:47 PM CST
Where
Ector County, Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
31.850, -102.370

Thunderstorm Wind, Dawson

When
June 13, 5:17 PM CST to 5:18 PM CST
Where
Dawson County, 5 mi N of Lamesa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.802, -101.950

There were no damage reports with this gust.

Hail, Pecos

When
June 13, 5:35 PM CST to 5:37 PM CST
Where
Pecos County, 6 mi SW of Girvin
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
31.019, -102.452

Hail, Pecos

When
June 13, 5:37 PM CST to 5:38 PM CST
Where
Pecos County, 5 mi SW of Girvin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.029, -102.440

Thunderstorm Wind, Glasscock

When
June 13, 6:05 PM CST to 6:06 PM CST
Where
Glasscock County, 14.11 mi WNW of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
31.930, -101.730

Although damage was not reported with this wind gust, blowing dust resulted in reduced visibilities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181840, 181838, 181841, 181847, 181843, 181849, 181854.